Six years ago I was diagnosed with spinal myoclonus. Major symptoms at the time were torso, neck, and head jerks. These jerks occured during the day, at night watching t.v., driving, etc. This also included tremors in my arms and legs at night which kept me and my wife awake. After an MRI and other tests, they were unable to find an exact cause of the problem (there was a "pooching" as they described it, in the (cerebellum?) which had probably been there since birth. They started me on depakote and a couple of other medications which caused some side affects that I couldn't handle, and they were not relieving the symptoms. For the last 5-years, I've been on 3,000 mg of felbatol a day. This relieved the symptoms almost 100% for a while, but now the symptoms are worsening again. My memory has been affected as well as my energy level, my sex drive, anything that requires motivation or initiative (Is this the medicine or the disorder?). My head and neck jerks are happening every few minutes and are bad enough to send my head into the wall while sitting on the couch. A new symptom appearing more recently is an icy-cold feeling over 50% of my spine which is hard to explain except that it's very uncomfortable and makes it hard for me to concentrate on anything else. Another confusing issue to me is that the movement was also referred to as a seizure. Is spinal myoclonus considered a seizure disorder? Are there any new drugs on the market that could help this problem without the side affects of depakote and when is it time to have a complete reevaluation? I'd appreciate any help you can offer. Thanks for listening to my rather long synopsis. Rene
Sorry to hear about your myoclonus. There are different types of myoclonus. Did you ever have an EEG? What was the result? Some types of myoclonus are driven by abnormal brain activity, and this would be myoclonic epilepsy (myoclonic seizures). When there is a normal EEG with myoclonus, then another etiology can be inducing the myoclonic behavior. Certain metabolic diseases, for instance, can induce myoclonus. Every medication can have side effects, but since you have been on the medication for a long time and only now the symptoms you describe are occuring, I would not think these are a side effect of felbatol. Usually, people talk about being more awake on this medication and also more energetic than on other medications.
We see myoclonic movements in basal ganglion disorders, diencepalon disorders, mitochondrial disorders, so may be the etiology of your myoclonic movements are becoming progressively worse. I would recheck with your neurologist about your worsening symptoms and see if there are things that might help you.
I have really bad myoclonus too (probably as bad as you, I once accidentally flung the cash drawer out of the wall at my work, pretty cute). I was told by my neurologist that spinal myoclonus couldn't be the culprit, as I'd thought, since mine began virtually overnight after pulling my neck doing yoga, as it supposedly only causes repetitive jerking in a finger or a single area. According to my neurologist anyways (who is at a top teaching hospital, but wasn't a movement disorder specialist). He said I had generalized benign myoclonus. For no known reason!
I just wanted to write and tell you you aren't alone. I have to take sleeping pills to sleep, and I take benzodiazepine drugs in the day with some help. Although they mess up my memory and everything else too. Isn't it the pits?
I THOUGHT THAT I WOULD NEVER HEAR OF ANOTHER PERSON WITH THE DISEASE MY SON HAS. HE IS SIX YEARS OLD AND AFTER 2 1/2 YEARS OF TAKING HIM FROM ONE DR. TO ANOTHER IN THE BOSTON, MA AREA WE FINALLY GOT A DX ON HIM 2 YEARS AGO. HIS SYMPTOMS CONSISTED OF MANY GRAND MAL SEIZURES AS WELL AS A MULTITUDE OF PETIT MAL SEIZURES THRU THE DAY. HE ALSO WOULD LOSE CONTROL OF HIS MUSCLE MOVEMENTS TO HIS NECK/HEAD, ARM[S], LEG[S] AT ANY GIVEN TIME. HE WAS FALLING A LOT AND COULD NOT DO THINGS USING HIS ARMS AT TIMES. ALL HIS SYMPTOMS STILL EXIST TODAY, WITH THE EXCEPTION OF HE HAS NOT HAD A GRAND MAL SEIZURE IN OVER 1 1/2 YEARS NOW. HIS DX CAME AFTER AN MRI EXAM WHICH SHOWED THAT A PORTION OF HIS BRAIN ENTAILED EITHER DEAD OR DYING NERVES. HE RECEIVES NO MEDS [ DUE TO SIDE EFFECTS ] AND WE WERE TOLD THAT HIS CONDITION IS VERY RARE, BY A NEURO AT BOSTON CHILDREN'S HOSPITAL. THEY ALSO TOLD US THAT HIS CONDITION WAS EVOLVED AS A RESULT OF HIM BEING LKEAD POISONED. OF COURSE ALSO THAT NOTHING COULD BE DONE FOR HIM, NOR HAVE WE RECEIVED ANY LONG TERM PROGNOSIS FOR HIM. HIS MUSCLES WILL SHORT CIRCUIT IN ANY OF ONE LIMB AT A TIME. IF IT HIS HIS LEG HE FALLS TO THE GROUND. HIS SPECIFIC DX IS FOCAL MYOCLONOSIS, AND A SEIZURE CONDITION OF UNKNOWN ORIGIN [ ALL TESTS COME OUT NEG. FOR THE SEIZURES ].
MY QUESTION IS, SINCE YOU SEEM TO SUFFER FROM A VERY SIMILAR DISEASE, HOW LONG HAVE YOU HAD THIS AND WHAT ARE YOUR PROGNISIS , LONG TERM ? WHAT HAVE YOU FOUND TO BE THE BEST TREATMENTS FOR SUCH ? HE ALSO TENDS TO BE A VERY TIRED CHILD, WHICH WE WERE TOLD IS A SIDE AFFECT OF ALL THE SEIZURES HE HAS. ANY COMMENTS OR INFO WOULD BE APPRECIATED.
Wow interesting to read. My daughter has suddenly come down with something I have never seen before. She is 12 years old very happy girl and suddenly over the last 2 weeks is having problems with body jerks and tremors lots of head and torso jerks and the worse thing is her legs havnt recovered I guess the only way to describe it is jelly legs . We have had CT scans and EEG which have been normal. But lights and flashing lights will cause her body to jerk. Has anyone heard of this sort of thing before? It's just heartbreaking to see my girl go through this
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.